Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 162, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 30, 2004, 4:28 PM CDT for Shannon County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 4:28 PM CDT (21:28 UTC)
- Expired
- May 30, 2004, 5:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Shannon County, MO
The radar
The Springfield radar (KSGF), 171 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 1:05 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1630 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 17.8
The text
As transmitted, in the capitals the NWS used until 2016.
320 WUUS53 KSGF 302128 SVRSGF MOC203-302215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 428 PM CDT SUN MAY 30 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHANNON COUNTY IN SOUTH CENTRAL MISSOURI. * UNTIL 515 PM CDT. * AT 426 PM CDT...THE PUBLIC REPORTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES WEST OF SUMMERSVILLE TO 7 MILES WEST OF WEST PLAINS TO BAKERSFIELD...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHEAST OF HOUSTON TO 7 MILES WEST OF WEST PLAINS TO 18 MILES SOUTHWEST OF WEST PLAINS...AND MOVING NORTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF SHANNON COUNTY...INCLUDING THE TOWNS OF AKERS AND TERESITA. OTHER THUNDERSTORMS NEAR THE EMINENCE AREA MAY PRODUCE HAIL UP TO THE SIZE UP PENNIES AND WINDS IN EXCESS OF 50 MPH. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3742 9162 3688 9167 3688 9123 3742 9123 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:20 PM CDT, 8 minutes earlier.
Area forecast discussion, May 30, 4:20 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 420 PM CDT SUN MAY 30 2004 SHORTENED AFD DUE TO ONGOING CONVECTION. COLD FRONT CURRENTLY LOCATED FROM ABOUT A KIRKSVILLE TO SPRINGFIELD TO MUSKOGEE OK LINE. NUMEROUS SEVERE STORMS CURRENTLY FIRING ALONG THAT BOUNDARY. EXPECT CONVECTION TO CLEAR THE AREA BY 01Z. SECONDARY BOUNDARY WITH LINE OF CU CURRENTLY ENTERING WESTERN MO. HAVE CLEARED THE TORNADO WATCH WEST OF A WARSAW TO SPRINGFIELD TO GALENA LINE. WILL ISSUE ZFP SHORTLY WITH THIS CHANGE. DID NOT HAVE MUCH TIME FOR MODEL ANALYSIS...BUT SAW NO NEED TO MAKE ANY WHOLESALE CHANGES TO GRIDS. && .AVIATION... CONVECTION HAS CLEARED THE KSGF AND KJLN TERMINALS. EXPECT VFR CONDITIONS THROUGH THE REMAINDER OF THE TAF PERIOD. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...TORNADO WATCH UNTIL 7 PM EAST OF A WARSAW TO SPRINGFIELD TO GALENA LINE. KS...NONE. GAEDE
Hazardous weather outlook, May 30, 1:00 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SUN MAY 30 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 100 PM CDT SUN MAY 30 2004 ...SEVERE WEATHER OUTBREAK EXPECTED THROUGH THIS AFTERNOON ACROSS CENTRAL AND SOUTHERN MISSOURI... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS WITH TORNADOES...LARGE HAIL UP TO THE SIZE OF BASEBALLS AND DAMAGING WINDS IN EXCESS OF 70 MPH. AREAS AFFECTED AND TIMING: SEVERE STORMS WILL BE LIKELY ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON. THE BEST CHANCE FOR TORNADIC STORMS WILL BE BETWEEN HIGHWAYS 71 AND 63. SEVERE STORMS WILL THEN LINGER ACROSS FAR SOUTH CENTRAL MISSOURI EAST OF A HOUSTON TO GAINESVILLE LINE INTO THIS EVENING. DISCUSSION: A STRONG SURFACE COLD FRONT WILL PUSH ACROSS THE MISSOURI OZARKS THROUGHOUT THE AFTERNOON. STRONG SURFACE HEATING WILL OCCUR AHEAD OF THE FRONT...WHILE ABUNDANT MOISTURE SURGES NORTH INTO THE REGION WITH DEWPOINTS WELL INTO THE 70S. MEANWHILE...A STRONG UPPER LEVEL DISTURBANCE AND VERY STRONG JET STREAM WINDS WILL ROTATE THROUGH THE AREA. THE COMBINATION OF EXTREME INSTABILITY AND WIND SHEAR WILL LEAD TO CONTINUING SEVERE STORM DEVELOPMENT ALONG THE COLD FRONT THIS AFTERNOON. AS OUTLOOKED BY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA... THERE IS A HIGH RISK OF SUPERCELL THUNDERSTORMS ACROSS MUCH OF THE FORECAST AREA. THESE STORMS WILL LIKELY PRODUCE VERY LARGE HAIL... WIDESPREAD DAMAGING STRAIGHT LINE WINDS...AND A FEW TORNADOES. THE THREAT FOR SEVERE WEATHER WILL END WITH THE PASSAGE OF A COLD FRONT THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS CAN BE EXPECTED WEDNESDAY AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS...EMERGENCY MANAGERS...LAW ENFORCEMENT AND THOSE WITH SEVERE WEATHER INTERESTS SHOULD MAKE NECESSARY PREPARATIONS FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK THIS AFTERNOON. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF GAEDE
In the hours before
Local storm report, May 30, 4:04 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL PROTEM 36.53N 92.85W
05/30/2004 0.88 INCH TANEY MO LAW ENFORCEMENT
ALLocal storm report, May 30, 4:05 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL 2 NW CABOOL 37.15N 92.13W
05/30/2004 0.88 INCH TEXAS MO CO-OP OBSERVER
ALLocal storm report, May 30, 4:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL THEODOSIA 36.58N 92.68W
05/30/2004 2.00 INCH OZARK MO FIRE DEPT/RESCUE
ALLocal storm report, May 30, 4:10 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 8 NE PROTEM 36.61N 92.75W
05/30/2004 2.75 INCH TANEY MO BROADCAST MEDIA
GOLFBALL TO BASEBALL SIZE HAIL.
0401 PM HAIL CABOOL 37.13N 92.10W
05/30/2004 1.00 INCH TEXAS MO AMATEUR RADIO
ALLocal storm report, May 30, 4:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL THEODOSIA 36.58N 92.68W
05/30/2004 1.75 INCH OZARK MO BROADCAST MEDIA
ALLocal storm report, May 30, 4:24 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
424 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL SIMMONS 37.23N 92.02W
05/30/2004 0.75 INCH TEXAS MO AMATEUR RADIO
ALThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 11:37 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 38 min |
| May 30, 1:11 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Hickory, Polk | 49 min |
| May 30, 1:21 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence, Newton | 39 min |
| May 30, 1:27 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 48 min |
| May 30, 1:37 PM CDT | Tornado Warning | SGF | Camden, Dallas, Hickory | 38 min |
| May 30, 1:54 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Greene, Lawrence | 51 min |
| May 30, 1:56 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 49 min |
| May 30, 2:07 PM CDT | Tornado Warning | SGF | Camden, Miller | 23 min |
| May 30, 2:18 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller, Pulaski | 42 min |
| May 30, 2:24 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 51 min |
| May 30, 2:24 PM CDT | Tornado Warning | SGF | Dallas, Polk | 36 min |
| May 30, 2:29 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 61 min |
| May 30, 2:29 PM CDT | Tornado Warning | SGF | Camden, Maries, Miller, Pulaski | 31 min |
| May 30, 2:38 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 67 min |
| May 30, 2:39 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 66 min |
| May 30, 2:40 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 65 min |
| May 30, 2:44 PM CDT | Tornado Warning | SGF | Maries, Miller, Pulaski | 46 min |
| May 30, 2:45 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 45 min |
| May 30, 2:50 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 55 min |
| May 30, 2:54 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 66 min |
| May 30, 2:56 PM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 64 min |
| May 30, 3:06 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 39 min |
| May 30, 3:06 PM CDT | Tornado Warning | SGF | Shannon | 54 min |
| May 30, 3:09 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede | 51 min |
| May 30, 3:16 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 44 min |
| May 30, 3:16 PM CDT | Tornado Warning | SGF | Laclede | 44 min |
| May 30, 3:19 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 56 min |
| May 30, 3:28 PM CDT | Tornado Warning | SGF | Camden, Pulaski | 47 min |
| May 30, 3:30 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 45 min |
| May 30, 3:37 PM CDT | Tornado Warning | SGF | Taney | 23 min |
| May 30, 3:40 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 65 min |
| May 30, 3:42 PM CDT | Tornado Warning | SGF | Ozark | 63 min |
| May 30, 3:55 PM CDT | Tornado Warning | SGF | Maries, Phelps, Pulaski | 35 min |
| May 30, 4:08 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 37 min |
| May 30, 4:08 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 67 min |
| May 30, 4:14 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 46 min |
| May 30, 4:19 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 71 min |
| May 30, 4:28 PM CDT | Tornado Warning | SGF | Maries | 32 min |
| May 30, 4:56 PM CDT | Flash Flood Warning | SGF | Howell | 6 hr |
| May 30, 4:59 PM CDT | Flash Flood Warning | SGF | Shannon | 6 hr |
| May 30, 5:02 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 58 min |
| May 30, 5:16 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 29 min |
| May 30, 5:21 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 39 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.